Biomedical Research

Journal Banner

A case with chronic renal failure involving ethambutol and isoniazid associated bilateral optic neuritis development

Ethambutol and isoniazid are antimicrobial agents used to treat multi-drug-resistant tuberculosis. The most commonly recognized toxic effect of these drugs is optic neuropathy, usually manifesting as a decrease in visual acuity, deficits in color vision and ceco central scotomas. Total visual loss is a rare complication that can be related to ethambutol and isoniazid toxicity. As precipitating factors, such as chronic renal failure, reduce drug elimination, they cause an increase in the toxicity. Optic neuritis associated with ethambutol and isoniazid, a side effect considered to be rare, may lead to permanent visual loss. In this article, a case involving haemodialysis upon chronic renal failure diagnosis and development of bilateral toxic optic neuritis associated with ethambutol and isoniazid following standard IRPE treatment (ethambutol, isoniazid, rifampicin and pyrazinamide) for bone tuberculosis has been presented. In renal failure cases receiving haemodialysis treatment, clinicians should be careful in terms of dosage during ethambutol and isoniazid medication for tuberculosis and performance of frequent ophthalmologic examinations.

Author(s): Bekir Enes Demiryurek, Belma Dogan Gungen, Bilgehan Atilgan Acar, Aybala Neslihan Alagoz, Yesim Guzey Aras